Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 212, NWS Des Moines, IA

July 13, 2018Calhoun County, Pocahontas County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2018, 12:30 PM CDT for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 12:30 PM CDT (17:30 UTC)
Expired
Jul 13, 2018, 1:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KDMX 131730
SVRDMX
IAC025-151-161-131815-
/O.NEW.KDMX.SV.W.0212.180713T1730Z-180713T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1230 PM CDT FRI JUL 13 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Pocahontas County in northwestern Iowa...
  Eastern Sac County in west central Iowa...
  Calhoun County in west central Iowa...

* Until 115 PM CDT.

* At 1230 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Sac City to 7 miles west of
  South Twin Lake to near Lake City to 8 miles north of Carroll,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas, Rockwell City, Lake City, Manson, South Twin Lake,
  North Twin Lake, Pomeroy, Fonda, Rolfe, Gilmore City, Farnhamville,
  Lohrville, Twin Lakes, Auburn, Lytton, Palmer, Somers, Knierim,
  Rinard and Jolley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4256 9498 4256 9492 4260 9492 4286 9445
      4247 9445 4247 9440 4221 9440 4221 9488
      4241 9491 4254 9502
TIME...MOT...LOC 1730Z 251DEG 29KT 4250 9489 4244 9480 4230 9479 4219
9484

HAIL...<.75IN
WIND...60MPH
 
$$

Krull
1 follow-up statement
566 
WWUS53 KDMX 131754
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1254 PM CDT FRI JUL 13 2018

IAC161-131803-
/O.CAN.KDMX.SV.W.0212.000000T0000Z-180713T1815Z/
Sac IA-
1254 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAC COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4261 9491 4286 9445 4247 9445 4247 9441
      4241 9453 4239 9484 4241 9485 4247 9485
      4253 9491
TIME...MOT...LOC 1753Z 234DEG 34KT 4265 9474 4259 9465 4251 9451 4234
9447

$$

IAC025-151-131815-
/O.CON.KDMX.SV.W.0212.000000T0000Z-180713T1815Z/
Pocahontas IA-Calhoun IA-
1254 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHERN POCAHONTAS AND NORTHERN CALHOUN COUNTIES...

At 1253 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Pocahontas to 7 miles north of
North Twin Lake to near Manson to 9 miles southeast of Rockwell City,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pocahontas, Rockwell City, Manson, South Twin Lake, North Twin Lake,
Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Palmer, Knierim,
Jolley, Pocahontas Municipal Airport and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4261 9491 4286 9445 4247 9445 4247 9441
      4241 9453 4239 9484 4241 9485 4247 9485
      4253 9491
TIME...MOT...LOC 1753Z 234DEG 34KT 4265 9474 4259 9465 4251 9451 4234
9447

HAIL...1.00IN
WIND...60MPH
 
$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:33 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 6:33 AM CDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Fri Jul 13 2018

.DISCUSSION.../Today through Thursday/
Issued at 401 AM CDT Fri Jul 13 2018

Biggest concerns center around precip chances today into the weekend
with heavy rain potential today into Saturday and temperatures
throughout the forecast period. Some storms ongoing across the far
north and expect activity to diminish somewhat through sunrise.
Mainly westerly zonal flow across the western US into the central US
with the an upper trough situated across the Hudson Bay region. This
trough is associated with a surface low in the same area and a sfc
trough extending back to the south/southwest through MN/NE into
Colorado. Storms fired across southern MN/SE SD and northern NE
later Thursday and have dropped slowly southward clipping NW into NC
IA through the overnight hours. These storms formed along a boundary
that is expected to slowly sag southward through Iowa today into
Saturday. Additional activity expected to develop in the vicinity of
this boundary across west central into central into northeast Iowa
this afternoon and continue across the forecast area into tonight. A
weak shortwave trough will continue to move through the central US
today and tonight which will be the main support for additional
thunderstorm development later today into tonight.

Overall severe threat is somewhat marginal with the expected storms
as deep layer shear is lower around 20-30 kts, with decent
instability. Freezing levels quite high around 14-15kft so expect
mainly a wind threat with any stronger storms. Of bigger concern is
the threat for heavy rainfall with the warm cloud depths pushing
4000-4500 kft deep and high PWATs around 2+ inches. Storm motions
likely to be slower with training of cells likely from west to
east/southwest to northeast along the west to east situated
boundary. Model solutions suggesting heaviest rainfall axis to is
expected to the west of the forecast area where outputs of 4-6
inches are possible through Saturday across far western Iowa and
into eastern NE, but still potential for a widespread 1-2 inches of
rain across much of southwest to central to northeast Iowa, with
locally higher amounts of 3+ inches possible. The area has dried out
some from the heavy rainfall at the end of June/early July across
central Iowa, but rainfall potential still enough that flash
flooding could be possible especially if heavy rain falls over a
more urban area. Therefore will go ahead and issue a flash flood
watch for portions of the southwest/central and northeast for this
late this afternoon into Saturday morning. As the front slowly sags
southward into central and southern Iowa additional storms are
forecast for Saturday into Saturday night, so the potential for
heavy rainfall could go beyond the current watch headline period.

The boundary will move south of the area Sunday, with another weak
cold front dropping through the state Sunday into early Monday. This
may allow for some additional thunderstorm chances into
Sunday/Monday. Behind this front a much cooler airmass will move
into the state with mainly dry and cooler conditions expected for
Monday night into Tuesday. A fast-moving shortwave will impact the
state into midweek with additional rain chances, but upper ridging
will then build into the central US with an area of surface high
pressure expected to bring dry conditions to the end of next week.
Temperatures will be somewhat cooler across the north/central
portions of the area today, with the far southeast still into the
mid 90s today with humid conditions. Heat index values will approach
103 in the far southeast this afternoon, so even though it is just
under our advisory criteria will go ahead and issue to match up with
DVN which has lower criteria and also because it will be the 2nd to
3rd day straight of warmer temps/high humidity in that area. Temps
will then trend a bit cooler for the weekend behind the initial
boundary moving through the state, with much cooler conditions
expected behind the second front to drop through Iowa. This should
send temps below average with highs only in the upper 70s to low 80s
through much of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 633 AM CDT Fri Jul 13 2018

Initially VFR conditions at all sites, with thunderstorm chances
increasing from north to south through the late afternoon hours
and continuing through tonight. Winds to become northerly toward
early Saturday.

&&

.HYDROLOGY...
Issued at 401 AM CDT Fri Jul 13 2018

Have issued a Flash Flood Watch for the southwest, central and
northeastern portions of central Iowa for later this afternoon
into Saturday morning. Efficient rainfall production is expected
with thunderstorm activity expected to move through central Iowa
mainly tonight into early Saturday. Training of storms will be
possible with widespread 1-2 inch rainfall amounts expected in
the watch area and locally higher amounts possible. The potential
for heavy rainfall could lead to flash flooding especially in and
around urban areas. The heavy rainfall may lead to rises on local
streams and could cause additional issues on area rivers where
streamflows continue to be high.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for IAZ025>028-033>039-044>050-057>061-070>073-081-082-
092.

Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for IAZ075-085-086-095>097.

&&

DISCUSSION...Beerends
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, Jul 13, 4:22 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
422 AM CDT Fri Jul 13 2018

IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-140930-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Adams-Union-Taylor-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight. Any heavy rainfall could lead
to flash flooding or additional river flooding. In addition, a few
strong to perhaps severe storms posing a risk of damaging wind
gusts will be possible this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms are expected
Sunday into the first part of Monday. Thunderstorms will return
Wednesday into Thursday with the risk of severe weather better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

IAZ005>007-016-017-062-074-083-084-093-094-140930-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Poweshiek-Marion-
Clarke-Lucas-Ringgold-Decatur-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight over central Iowa. Any heavy
rainfall could lead to flash flooding or additional river
flooding. In addition, a few strong to perhaps severe storms
posing a risk of damaging wind gusts will be possible this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms are expected
Sunday into the first part of Monday. Thunderstorms will return
Wednesday into Thursday with the risk of severe weather better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

IAZ075-085-086-095>097-140930-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight over central Iowa. Any heavy
rainfall could lead to flash flooding or additional river
flooding. In addition, a few strong to perhaps severe storms
posing a risk of damaging wind gusts will be possible this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms are expected
Sunday into Monday. Thunderstorms will return Wednesday into
Thursday with the risk of severe weather better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

IAZ004-015-023-024-140930-
Emmet-Palo Alto-Pocahontas-Humboldt-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for parts of the Des Moines
River basin. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight over central Iowa. Any heavy
rainfall could lead to flash flooding or additional river
flooding. In addition, a few strong to perhaps severe storms
posing a risk of damaging wind gusts will be possible this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms will also be
Sunday into the first part of Monday. Thunderstorms will return
Wednesday into Thursday with the risk of severe weather better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

Ansorge

In the hours before

Special weather statement, Jul 13, 11:48 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 AM CDT FRI JUL 13 2018

IAZ033-044-045-131745-
Sac IA-Carroll IA-Crawford IA-
1148 AM CDT FRI JUL 13 2018

...Line of Strong Thunderstorms Moving into Crawford, Sac, Carroll
Counties...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Galva to near Denison to 7
miles north of Persia. Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk Lake,
Schleswig, Wall Lake, Manilla, Schaller, Early, Dow City, Arcadia,
Breda, Vail, Templeton, Westside, Kiron, Deloit and Halbur.

LAT...LON 4202 9548 4221 9545 4221 9532 4247 9532
      4248 9539 4256 9539 4256 9492 4187 9493
      4187 9554
TIME...MOT...LOC 1646Z 252DEG 23KT 4246 9526 4205 9537 4169 9560

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:31 AM CDTHeat AdvisoryDMXAppanoose, Davis, Mahaska, Monroe, Wapello, Wayne15 hr
Jul 13, 3:48 AM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 24 more18 hr
Jul 13, 11:48 AM CDTSpecial Weather StatementDMXCrawford, Sac57 min
Jul 13, 12:05 PM CDTSevere Thunderstorm WarningDMXSac40 min
Jul 13, 1:08 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Kossuth, Pocahontas, Webster52 min
Jul 13, 1:59 PM CDTSpecial Weather StatementDMXHancock, Wright61 min
Jul 13, 3:11 PM CDTSpecial Weather StatementDMXCerro Gordo3 hr
Jul 13, 4:02 PM CDTSpecial Weather StatementDMXDavis43 min
Jul 13, 4:27 PM CDTSpecial Weather StatementDMXMahaska, Monroe33 min
Jul 13, 4:38 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello52 min
Jul 13, 4:44 PM CDTSpecial Weather StatementDMXMahaska61 min
Jul 13, 4:58 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek62 min
Jul 13, 5:19 PM CDTSpecial Weather StatementDMXClarke26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.